Alert archive / Montana / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Billings, MT

October 15, 201411 counties in Montana

NWS Billings, MT issued this red flag warning at Oct 15, 2014, 3:16 AM MDT for 11 counties in Montana. It took effect at Oct 15, 2014, 12:00 PM MDT. It was in force for 8 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 15, 2014, 3:16 AM MDT (09:16 UTC)
In effect from
Oct 15, 2014, 12:00 PM MDT
Expired
Oct 15, 2014, 8:06 PM MDT
In force
8 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carbon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 74 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 2:30 PM MDTHIGH SUST WINDS 404 Nne Mcallister, MTNORRIS HILL DEPT OF TRANSPORTATION SITE MEASURES AN AVERAGE SUSTAINED WIND SPEED OF 40 MPH BETWEEN 130 PM AND 230 PM
Oct 15, 4:09 PM MDTHIGH SUST WINDS 404 Nne Mcallister, MTNORRIS HILL DOT MEASURES SUSTAINED WIND SPEED OF 40 MPH BETWEEN 3 PM AND 4 PM MDT.
Oct 15, 4:50 PM MDTNON-TSTM WND GST 714 Nne Mcallister, MTSUSTAINED WINDS AT THE TIME WERE 56 MPH
Oct 15, 6:00 PM MDTNON-TSTM WND GST 5912 W Livingston, MT
Oct 15, 6:30 PM MDTNON-TSTM WND GST 5911 E Bozeman, MTBOZEMAN PASS DEPT OF TRANSPORTATION SITE
Oct 15, 7:15 PM MDTNON-TSTM WND GST 642 Nnw West Yellowstone, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3043 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WWUS85 KBYZ 150916
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
316 AM MDT WED OCT 15 2014

MTZ123>129-152130-
/O.NEW.KBYZ.FW.W.0002.141015T1800Z-141016T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
316 AM MDT WED OCT 15 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT BELOW 6000 FEET...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING BELOW 6000 FEET...WHICH IS IN EFFECT FROM NOON TODAY TO
MIDNIGHT MDT TONIGHT.

* IMPACTS: LOW HUMIDITIES...UNSEASONABLY WARM TEMPERATURES... 
  STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD FRONT WILL 
  CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. 

* AFFECTED AREA: 
  IN SOUTH CENTRAL MT FIRE ZONES...123...124...125...126...127
                                   128.
  IN SOUTH CENTRAL MT AND NORTH CENTRAL WY FIRE ZONE....129.

* COUNTIES AFFECTED: 
   IN CENTRAL MT...GOLDEN  VALLEY...MUSSELSHELL...WHEATLAND.
   IN SOUTH CENTRAL MT...BIG HORN...CARBON...PARK...STILLWATER
                         SWEET GRASS...YELLOWSTONE.

* COLD FRONT: A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE
  THIS AFTERNOON INTO THE EVENING. THE FRONT WILL MOVE THROUGH
  LIVINGSTON AROUND 5 PM AND BILLINGS AROUND 8 PM.

* WIND: SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH
  AHEAD OF THE COLD FRONT. WINDS WILL TURN WEST TO NORTHWEST
  BEHIND THE FRONT WITH GUSTS OVER 50 MPH AT TIMES.

* HUMIDITY: 12 TO 18 PERCENT.

* TEMPERATURES: IN THE 70S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
072 
WWUS85 KBYZ 152044
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT WED OCT 15 2014

MTZ123>129-160600-
/O.CON.KBYZ.FW.W.0002.000000T0000Z-141016T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
244 PM MDT WED OCT 15 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
BELOW 6000 FEET...

* IMPACTS: LOW HUMIDITIES...WARM TEMPERATURES... STRONG GUSTY
  WINDS...AND WIND SHIFT WITH A COLD FRONT WILL CREATE ERRATIC
  FIRE BEHAVIOR.

* AFFECTED AREA: 
  IN SOUTH CENTRAL MT FIRE ZONES...123...124...125...126...127
                                   128.
  IN SOUTH CENTRAL MT AND NORTH CENTRAL WY FIRE ZONE....129.

* COUNTIES AFFECTED: 
  IN CENTRAL MT...GOLDEN VALLEY...MUSSELSHELL...WHEATLAND.
  IN SOUTH CENTRAL MT...BIG HORN...CARBON...PARK...STILLWATER
                        SWEET GRASS...YELLOWSTONE.
  IN SOUTHWEST MT...GALLATIN.

* COLD FRONT: A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE 
  THIS AFTERNOON INTO THE EVENING. THE FRONT WILL MOVE THROUGH 
  LIVINGSTON AROUND 5 PM AND BILLINGS AROUND 8 PM.

* WIND: SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH 
  AHEAD OF THE COLD FRONT. WINDS WILL TURN WEST TO NORTHWEST 
  BEHIND THE FRONT WITH GUSTS OVER 50 MPH AT TIMES.

* HUMIDITY: 15 TO 25 PERCENT.

* TEMPERATURES: IN THE 60S AND 70S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
807 
WWUS85 KBYZ 160206
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
806 PM MDT WED OCT 15 2014

MTZ123>129-160315-
/O.CAN.KBYZ.FW.W.0002.000000T0000Z-141016T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
806 PM MDT WED OCT 15 2014

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING.

THE COLD FRONT HAS MOVED THROUGH THE ABOVE FIRE WEATHER ZONES.
HUMIDITIES HAVE RISEN ABOVE 25 PERCENT AND FOR MOST AREAS ABOVE 30
PERCENT THIS EVENING. ALTHOUGH WINDS BEHIND THE FRONT WILL
CONTINUE TO BE GUSTY AT TIMES FOR THE REMAINDER OF THIS EVENING
AND THROUGHOUT THE OVERNIGHT HOURS...CRITICAL FIRE WEATHER
CONDITIONS ARE NO LONGER EXPECTED.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Oct 14, 8:48 PM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Oct 14, 8:48 PM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
848 PM MDT TUE OCT 14 2014

.UPDATE...
UPPER LEVEL RIDGE WILL REMAIN IN CONTROL OF OUR REGION TONIGHT...
BRINGING US A DRY AND RELATIVELY MILD NIGHT...BUT AS HEIGHTS BEGIN
TO FALL FROM THE WEST WE WILL SEE PERIODS OF MID AND HIGH CLOUD IN
THE SW FLOW. PRESSURE FALLS TO OUR WEST...IN RESPONSE TO TROF OFF
THE PACIFIC COAST...HAS ALLOWED WINDS AT BIG TIMBER AND THE
LIVINGSTON AIRPORT TO SHIFT EASTERLY. SOUTHERLY GAP WINDS REMAIN
AT THE LIVINGSTON DOT SITES. MODELS CONTINUE TO SHOW PRESSURE
FALLS LIFTING INTO NORTH CENTRAL MT LATE TONIGHT AND THIS SHOULD
ALLOW FOR A SHIFT BACK TO SW WINDS AT THESE AIRPORT SITES...THOUGH
WITH SPEEDS MUCH LOWER THAN LAST NIGHT. LEE SIDE TROFFING WILL
DEEPEN TOMORROW FOR A FURTHER INCREASE IN SW-W WINDS ALONG OUR
WESTERN FOOTHILLS. HAVE ADJUSTED WINDS TONIGHT TO ACCOUNT FOR
THESE EXPECTED TRENDS. OTHERWISE...TOMORROW WILL BE A VERY WARM
PREFRONTAL DAY ESPECIALLY IN OUR CENTRAL AND EAST. HAVE RAISED
TEMPS A BIT IN SPOTS INCLUDING SHERIDAN WHICH COULD PUSH A RECORD
HIGH AGAIN TOMORROW. SHR MISSED A RECORD TODAY BY ONE DEGREE.
PACIFIC FRONT WILL ARRIVE TOMORROW EVENING. JKL

&&

.SHORT TERM...VALID FOR WED AND THU...

MODELS CONTINUE TO BE IN GOOD AGREEMENT AND CONSISTENT WITH THE
OVERALL PATTERN FOR THE NEXT COUPLE OF DAYS. PREVIOUS FORECAST HAS
THINGS COVERED WELL SO DID NOT MAKE ANY SIGNIFICANT CHANGES WITH
THIS FORECAST PACKAGE. UPPER LEVEL RIDGING ALONG WITH LEE-SIDE
TROUGHING WILL HOLD IN PLACE TONIGHT. AS A RESULT...EXPECT
CONTINUED DOWNSLOPE WINDS FROM BILLINGS WESTWARD. SATELLITE
SHOWING PLENTY OF HIGH LEVEL CLOUDS ALONG THE FRONT RANGE OF THE
ROCKIES EASTWARD INTO OUR FORECAST AREA. ANOTHER AREA OF CLOUDS
ASSOCIATED WITH WEDNESDAYS TROUGH AND COLD FRONT WILL MOVE
NORTHEAST OUT OF OREGON AND IDAHO AND THESE WILL MOVE ACROSS OUR
FORECAST AREA DURING THE OVERNIGHT HOURS. GIVEN THE AMOUNT OF
CLOUDS ALONG WITH A DOWNSLOPE SURFACE FLOW...ANOTHER MILD NIGHT
WILL BE ON TAP.

THE RIDGE AXIS SHIFTS EAST DURING THE DAY WEDNESDAY IN RESPONSE
TO A TROUGH MOVING ONTO THE PACIFIC NORTHWEST COAST. A SURFACE LOW
WILL MOVE ACROSS SOUTHERN CANADA DURING THE DAY AND AS IT MOVES
TO OUR NORTHEAST...IT WILL SWEEP A COLD FRONT ACROSS THE FORECAST
AREA DURING THE EVENING HOURS. WINDS AHEAD OF THE FRONT WILL MIX
OUT FROM THE SOUTHWEST AND EVEN THOUGH CLOUDS WILL BE
INCREASING...COMPRESSIONAL PRE-FRONTAL WARMER LOOKS LIKE A GOOD
BET SO TEMPERATURES SHOULD STILL MAKE IT INTO THE 70S. ALTHOUGH
AFTERNOON HUMIDITIES WILL DROP INTO THE UPPER TEENS TO LOWER
20S...BELIEVE CLOUD COVER MAY HELP TO HOLD OVERNIGHT MOISTURE IN
THE GRASSES JUST A BIT BETTER. ALSO...HUMIDITIES LOOK TO STAY
ABOVE 20 PERCENT THROUGH THE MORNING AND AGAIN BY LATE AFTERNOON
SO THE THE WINDOW FOR LOWER HUMIDITIES LOOKS TO BE SHORT. AS A
RESULT...HAVE OPTED NOT TO ISSUE ANY FIRE HIGHLIGHTS WITH THIS
FORECAST PACKAGE. THE FRONT WILL BRING WITH IT A SLIGHT
SHOWER/THUNDERSTORM CHANCE LATE AFTERNOON INTO THE EVENING HOURS
ALONG AND NORTH OF A LIVINGSTON-BILLINGS-BAKER LINE.

EXPECT GUSTY WEST WINDS BEHIND THE FRONT OVERNIGHT NIGHT
WEDNESDAY WITH A SWITCH TO THE NORTHWEST FOR THE DAY THURSDAY.
SHOWER CHANCES WILL QUICKLY SHIFT INTO NORTHEAST MONTANA AND NORTH
DAKOTA THURSDAY MORNING LEAVING OUR AREA DRY WITH BLUSTERY
WINDS...ESPECIALLY ACROSS THE EASTERN COUNTIES. TEMPERATURES
THURSDAY WILL BE MUCH COOLER WITH READINGS ONLY IN THE UPPER 50S
TO LOWER 60S. HOOLEY

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

FRI AND SAT WILL FEATURE DRY WEATHER AND A WARMING TREND. HIGHS BY
SAT WILL LIKELY REACH 70 F ONCE AGAIN OVER PARTS OF THE AREA BASED
ON THE 12 UTC MULTI-MODEL CONSENSUS. A WEAK SHORTWAVE TROUGH STILL
LOOKS TO CROSS THE REGION SAT...BUT WE LEFT A DRY FORECAST IN PLAY
FOR NOW AS LARGE-SCALE DOWNSLOPE FLOW WILL BE IN PLACE. SCHULTZ

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH A RIDGE OVER THE
AREA TO START NEXT WEEK. WITH THIS COMES MORE QUIET WEATHER AND
ABOVE AVERAGE TEMPERATURES ACROSS THE AREA. TEMPERATURES CONTINUE
TO BE IN THE 70S FOR HIGHS AND UPPER 30S FOR LOWS. SOME HIGH
CLOUDS OFF THE MOUNTAINS ARE POSSIBLE...BUT OVERALL WEATHER
SHOULD BE PLEASANT.

REIMER

&&

.AVIATION...

VFR WEATHER WILL CONTINUE TONIGHT AND WEDNESDAY UNDERNEATH
MIDDLE AND HIGH LEVEL CLOUDS. CLOUD COVER MAY THIN SOME
TONIGHT...ONLY TO INCREASE AGAIN WEDNESDAY. SOUTHWEST WINDS WILL
DECREASE TONIGHT INCLUDING THE KLVM VICINITY...BUT INCREASE AGAIN
OVER SOUTH CENTRAL MONTANA WEDNESDAY WITH GUSTS TO 35 KTS
POSSIBLE. BT
&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 051/076 045/062 037/064 044/070 043/067 043/071 045/069
    00/B    20/U    00/U    00/B    00/U    00/U    00/U
LVM 047/074 039/058 033/065 043/068 041/065 041/069 045/067
    02/T    31/B    00/B    01/B    10/U    00/U    01/U
HDN 044/079 043/063 036/066 040/072 041/069 039/072 042/070
    00/B    20/U    00/U    00/B    00/U    00/U    00/U
MLS 044/079 045/062 036/064 039/069 043/066 041/070 042/068
    00/B    21/N    00/U    00/B    00/U    00/U    00/U
4BQ 044/081 044/061 035/064 038/068 041/067 040/071 042/069
    00/U    00/N    00/U    00/B    00/U    00/U    10/U
BHK 042/078 045/059 033/060 033/062 040/063 036/066 039/065
    00/U    21/N    00/U    00/B    10/U    00/U    00/U
SHR 043/083 042/060 032/063 037/070 038/067 036/071 040/070
    00/B    00/U    00/U    00/B    10/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Oct 14, 11:10 AM MDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1110 AM MDT TUE OCT 14 2014

MTZ028>042-056>058-063>068-WYZ098-099-151715-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1110 AM MDT TUE OCT 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:17 PM MDTHigh Wind WarningBYZStillwater9 hr
Oct 15, 3:17 PM MDTWind AdvisoryBYZPark, Stillwater, Sweet Grass9 hr

Nearby

Red Flag Warnings in Montana, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.